Arizona, 2021Flash Flooding and Flood in Arizona, August 28, 2021
August 28, 2021 · NWS TWC · 6 events in 3 counties and zones
Scattered thunderstorms moved west across southeast Arizona during the afternoon and evening. Thunderstorm wind gusts downed power poles in Catalina, Kearny and Vail while flash flooding occurred in Nogales and Tucson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved west across southeast Arizona during the afternoon and evening. Thunderstorm wind gusts downed power poles in Catalina, Kearny and Vail while flash flooding occurred in Nogales and Tucson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 28, 3:30 PM MST, 10 minutes earlier.
Area forecast discussion, Aug 28, 3:30 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Sat Aug 28 2021
.SYNOPSIS...
Scattered afternoon showers and storms are expected each afternoon
and evening this weekend. Early next week an increase in storm
activity is forecast as tropical moisture moves into the area and
lingers through mid to late in the week. Concerns for heavy
rainfall leading to flash flooding will also rise as a result.
&&
.DISCUSSION...Scattered thunderstorms developing as expected this
afternoon. Precipitable water values range from 1.2 inches east to
1.5 inches west. Easterly to southeasterly steering flow for
storms with a decent shear environment for our corner of the
state. Watch for isolated strong to near severe thunderstorms in
and amongst the garden variety pulse storms, with some
organized outflow pushing toward the lower deserts. We'll see how
things hold together for Tucson Metro over the next few hours and
if we end up kicking up some dusty outflows. A chance of
thunderstorms will continue through the weekend.
Next we watch for deeper surge activity pushed up the gulf ahead
of hurricane Nora. A convective complex that pushed from Sonora
into the northern Gulf already assisted with a relatively deep
moisture push through Yuma with southerly flow stacked 6k feet
deep and the Yuma dewpt jumping 20 degrees over the past 24 hours.
This will likely weaken before we see something stronger early in
the new week.
Current Nora projections bring her up very near the western coast
of Mexico over the next 72 hours. She may be able to hang on to
hurricane status as this happens, but not much more than that this
close to the coast. A trajectory like this often ends up with the
tropical system decoupling over southern Sonora with just mid
level remnants making it across the AZ border, but we'll have to
see. A bit more to the east and we could see it shearing apart
earlier than expected. A bit more to the west and it should hang
on through the central Gulf.
It is, however, becoming increasingly likely that we will see a
deep and sustained surge through the Gulf of California as well as
inland ahead of the storm. NAEFS and ECMWF ensemble means suggest
an integrated water vapor transport maximum Monday night into
Tuesday, with maximum precipitable water values Wednesday in
excess of 1.75 inches. For SE AZ, our best precip chances (with
possible heavy rain threat) could end up being multiple periods
from Monday afternoon through most of the week. Tricky though. We
get too much moisture and we could see a few days of light to
moderate rainfall with storm totals in the 1 to 2 inch range, but
not with rainfall rates that would suggest flash flooding. Or we
could have multiple periods where we see twice as much storm total
rainfall accompanied by flash flood threats. Or anything in
between. Tropical systems (especially weaker ones like Nora) are a
tough call.
&&
.AVIATION...Valid through 30/00Z.
FEW-SCT clouds at 8k-12k ft MSL (locally BKN during the afternoon
and evening hours, especially east and south of KTUS) thru the
forecast period. ISOLD-SCT SHRA/TSRA thru 29/05Z and then again aft
30/19Z. MVFR conditions and mountain-top obscurations near TSRA,
along with wind gusts up to 45 kts. Otherwise, SFC wind favoring an
ELY/SELY direction and generally less than 12 kts. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Isolated to scattered showers and thunderstorms are
expected for much of the forecast area through Monday. Deeper
moisture will then overspread the area Tuesday through Thursday of
next week as moisture associated with the remnants of Nora shifts
northward. This will result in increasing precipitation chances mid
to late next week across southeast Arizona, with potentially heavy
rainfall at times. 20-foot winds will generally be less than 15 mph
when not influenced by thunderstorms gusts.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Public...Meyer
Aviation...Zell
Fire Weather....Zell
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 28, 2:34 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Sat Aug 28 2021
AZZ503-513-282215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
234 PM MST Sat Aug 28 2021
...A strong thunderstorm will impact portions of south central Santa
Cruz County through 315 PM MST...
At 233 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 9 miles northeast of Nogales,
moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nogales, Patagonia, Nogales International Airport and Patagonia Lake
State Park.
This includes Route 82 between mile markers 3 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3135 11091 3153 11095 3155 11073 3141 11070
TIME...MOT...LOC 2133Z 090DEG 10KT 3145 11081
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ZellSpecial weather statement, Aug 28, 2:42 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
242 PM MST Sat Aug 28 2021
AZZ504-507-513-282230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
242 PM MST Sat Aug 28 2021
...A strong thunderstorm will impact portions of east central Pima
and northeastern Santa Cruz Counties through 330 PM MST...
At 242 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Sonoita, or 18 miles southwest of Benson, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vail and Corona De Tucson.
This includes the following highways...
Interstate 10 between mile markers 277 and 285.
Route 83 between mile markers 37 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3186 11047 3173 11054 3174 11094 3210 11074
TIME...MOT...LOC 2142Z 115DEG 8KT 3182 11059
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MeyerEvent by event
3 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Pima
- When
- August 28, 3:40 PM MST
- Where
- Pima County, 3.18 mi W of Vail Jct
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.034, -110.774
Thunderstorm winds downed a power pole at Dawn and Houghton Rds. in Vail.
Flash Flood, Santa Cruz
- When
- August 28, 4:00 PM MST to 5:00 PM MST
- Where
- Santa Cruz County, 0.59 mi S of Nogales to 0.57 mi S of Nogales
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.342, -110.931
One to two inches of rain in less than an hour in Nogales, Sonora caused a rapid rise on Nogales Wash in Arizona, causing it to overtop its banks. Two drowning victims were washed across the border from Mexico and retrieved in Arizona.
Flash Flood, Pima
- When
- August 28, 4:43 PM MST to 5:30 PM MST
- Where
- Pima County, Vail Jct to 1.32 mi WSW of Vail
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.030, -110.720
More than 1 of rain in less than 1 hour in Vail caused flash flooding of roadways including Old Vail Rd. and Dawn Rd.
Flood, Pima
- When
- August 28, 4:50 PM MST to 6:00 PM MST
- Where
- Pima County, 2.24 mi E of Kino to 2.3 mi ENE of Tucson
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.205, -110.892
More than 1 inch of rain in less than an hour caused flash flooding in central and eastern Tucson. This includes roadways near the intersections of Speedway and Swan and Grant and 1st Ave.
Thunderstorm Wind, Pima
- When
- August 28, 5:00 PM MST
- Where
- Pima County, 6.22 mi NNE of Oro Vly
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.498, -110.926
Thunderstorms winds downed two power poles in Catalina at Highway 77 near Graham Rd.
Thunderstorm Wind, Pinal
- When
- August 28, 5:27 PM MST
- Where
- Pinal County, 1.12 mi NNE of Kearny
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 33.064, -110.910
Thunderstorm wind gusts downed two power poles near the school complex in Kearny, leaving nearly 1000 customers without power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in Louisiana, August 28 to 31, 202130 deaths · $12 billion · EF1 · 54 events
- Hurricane and Tornadoes in Mississippi, August 28 to 31, 2021$11 million · EF1 · 27 events
- Tornadoes and Flash Flooding in South Dakota, August 28, 2021$3.9 million · EF1 · 47 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2021$1.2 million · 3.75 in hail · 55 events
- Tornado and Hail in Minnesota, August 28, 2021$435,000 · EF0 · 20 events
- Hail and Damaging Winds in Iowa, August 28, 2021$540,000 · 4 in hail · 7 events
- Damaging Winds and Lightning Strike in Virginia, August 28, 20211 injured · $80,000 · 60 kt wind · 29 events
- Damaging Winds in Michigan, August 28, 2021$225,000 · 60 kt wind · 2 events
- Lightning Strike in Minnesota, August 28, 2021$185,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 28 to 31, 202151 kt wind · 37 events
- Flash Flood in Pennsylvania, August 28, 2021$50,000 · 1 event
- Damaging Winds in Michigan, August 28, 2021$32,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983556, 983557, 983559, 983561, 983563, 983562.